Winter Storm, Northern Berkshire
- When
- January 19, 4:00 PM EST to January 20, 4:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A winter storm impacted western Massachusetts on January 19th and 20th. Low pressure formed over the lower Mississippi Valley and lifted northeast across the Tennessee Valley during the night of the 19th before moving along the Mason-Dixon line on the 20th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A winter storm impacted western Massachusetts on January 19th and 20th. Low pressure formed over the lower Mississippi Valley and lifted northeast across the Tennessee Valley during the night of the 19th before moving along the Mason-Dixon line on the 20th. Strong rising motion occurred as southerly winds aloft transported moist air northward, which was lifted over the cold airmass in place over western Massachusetts. Snowfall broke out during the afternoon of the 19th, continuing heavy at times into the evening and overnight hours before ending during the morning of the 20th. The strong southerly flow brought above-freezing air aloft into the region, causing the snow to turn to sleet and freezing rain for a time around during the wee hours to the early morning of the 20th before turning back to snow. Snow and sleet totals ranged from around 6 inches around Pittsfield and Great Barrington to around 20 inches over the high terrain of the Berkshires. Ice accretion of up to 0.15 inches was recorded due to freezing rain.
Frigid temperatures followed the snow for Monday and Tuesday, January 21st-22nd, with wind chills falling to -20 to -40F. The cold weather prompted the closing of schools and the opening of warming shelters across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 19, 12:58 PM EST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1258 PM EST Sat Jan 19 2019
.SYNOPSIS...
A weak disturbance will initially bring light snow this
afternoon. The snow will increase in intensity and become heavy
tonight in advance of a warm front to a storm system moving out of
the Tennessee Valley and then redeveloping and reaching the Jersey
Coast Sunday morning. Some mixed precipitation of sleet and
freezing rain is possible south of the Capital Region, as the low
pressure system moves towards Long Island. The snow and mixed
precipitation will diminish Sunday afternoon, as the cyclone moves
into the Gulf of Maine. Dangerously cold wind chills are expected
Sunday night into Monday with frigid temperatures and blustery winds.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clouds thickening over the region and the leading edge of some
light snow is beginning in western areas. Snow will continue its
spread and light accumulations by dark are likely. Temperatures
may rise a couple of more degrees before the snow begins and
have made minor adjustments to temperatures, sky cover and
timing of the snow. Highs around or just above freezing in the
mid Hudson Valley and NW CT and in the 20s most other areas but
teens northern areas.
...Winter Storm Warning for Eastern NY and western New England
4 pm today until 4 pm Sunday...
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Winter Storm Warning for eastern NY and western New England 4
pm today until 4 pm Sunday
Latest guidance showing increasing consensus on a changeover to
a mix from around the Capital District and points east and
south. There should still be near warning level snows before the
change to a mix in southern areas and 8 to 12 inches from the
Capital District to the Berkshires with localized higher
amounts. The axis of 18+ inches is trending up to the southern
Adirodnacks to Lake George Saratoga Region. There could be over
a quarter inch of freezing rain in the mid Hudson Valley to NW
CT and southern Berkshires. Made some adjustments to the
snow/sleet/freezing rain timing and amounts and will refine the
amounts more through the afternoon as more guidance and ensemble
data continues to arrive. Previous AFD has some more details
and is below...
Tonight...the low-level baroclinic zone is very impressive over
the forecast area with strong isentropic lift on the 280-285k
surfaces quickly increases from the south/southwest ahead of
the warm front to low pressure that will move from the TN
Valley towards the OH Valley, and then redevelops east of the
central Appalachians over central and eastern VA between 06Z-
12Z. Strong mid and upper level dynamics will be in place, as
the right entrance region of a H250 150-160 kt jet streak will
be near eastern NY and western New England with strong upper
level divergence. A low-level southeasterly jet of 40-60 kts
will advect in Gulf and Atlantic Moisture. PWATS increase to
1-2+ STD DEVs above normal based on the 00Z GEFS with an H850
low-level +v-anomaly /southerlies/ of 1-2+ STD DEVS above
normal, and the -u-component /easterlies/ anomaly is -2 to -4
STD DEVS above normal. There will likely be orographic
enhancement off the eastern Catskills and the eastern
Adirondacks with this strong anomaly. The low to mid level FGEN
is very impressive with the strong QG lift generated by the
differential thickness advection. We expect the snow to increase
in intensity between 9 pm and midnight south of the Capital
Region, and then quickly expanding northward with snow rates of
1 to 3 inches an hour. CSTAR work indicates that some lateral
translating bands ahead of the warm front are possible. A heavy
snowfall is possible across the entire forecast with 4-8 inches
possible over the Mid-Hudson Valley, and NW CT before some
mixing occurs. Further north, locations could get 8-12+" of
snow overnight. We do think the Capital Region will get into the
heavy snow bands.
We tended to use a blend of thermal profiles from the NAM and
ECMWF. The GFS was the furthest north with the warmer air in the
H850 to H700 layer as it tracks the sfc low further inland to
ern PA by 12Z. We followed the 00Z NAM and EC with the sfc low
getting close the Delmarva Region. Nonetheless, with H850 temps
getting close to 0C to +5C with H925 temps being well below
freezing, we did expand the sleet and freezing rain slightly
further north into the southern Berkshires, Columbia County and
the southeast Catskills. The model soundings profiles fit more
sleet initially with the warm nose less than +3C at over above
H850, but then it lowers in height especially for eastern
Ulster, Dutchess and Litchfield Counties between 09Z-12Z. We
placed 1 to 2 tenths of an inch of ice in these areas. The sleet
and ice will cut down on the snow accums some, but the 00Z
HREFS, NAM and WPC guidance continue to show support up to 12Z
for the 4-8" or 5-10" of snow in these spots.
We can not emphasize how strong the thermal gradient and QG
lift is with this system, as the dendritic growth zone is up
high initially, but the QG omega is so strong with the upper jet
support to reach it, and the secondary jet streak moving up
along the East Coast later in the morning on Sunday. Snow to
liquid ratios will likely be above the climo average from the
Capital Region north in the 15-20:1 range, and 10-15:1 south
before the mixed pcpn transition. Some expect a dry fluffy snow
for most of the region.
Temps will likely only drop into the teens and 20s, with
single digits north of the of the Mohawk Valley and west of the
Capital Region.
Sunday...Low pressure begins to strengthen and organize near
coastal NJ, and we followed a track just south of Long Island
which the EC/NAM showed. The snow will continue to be heavy over
most of the region, and then it appears especially on the NAM
additional mesoscale banding forms in the north/northwest
quadrant of the cyclone in the mid and upper level deformation.
It looks like quasi-stationary bands that eventually pivot are
possible. 1-2+ inch snow rates are possible. The mixed pcpn of
sleet and freezing rain will transition back to snow over the
region in the late morning. The NAM BUFKIT profiles show the
dendritic growth lowering intersecting the strong lift with snow
ratios in the 13-16:1 range. Additional snowfall is possible
through the late morning of 5-10" in some locations. Storm
totals look on track with 10-20" with perhaps 2 feet over the
southern Greens and the northern/eastern Catskills. We did
favor locations from the Capital Region/Mohawk Valley northward
to be in the 15-20" range. The Berkshires still look to get
10-18" with the icy mix lowering totals south of the MA Pike.
Also, some downsloping early on could lower totals over
locations west of the southern Greens, but the low-level flow
will be north to northeasterly.
The system is a fast mover, since it is an open wave and most
of the snow should be over between noon and 3 pm. The winds will
increase as the cyclone deepens and intensifies. Expect
northwest winds to increase to 10 to 20 mph with some gusts in
the 30-35 mph range producing some blowing and drifting snow.
Temps will fall during the day as colder air is drawn into the
system, and the northern stream disturbance dives southward
across the region. Temps will fall during the late morning and
the afternoon from highs in the teens and 20s to the single
digits and 20s with some below zero readings over the southern
Adirondacks.
The northern stream upper level disturbance moves across the
region with frigid air Sunday night, as H850 temps fall into the
1 to 2+ STD DEV range colder than normal with H850 temps of
-22C to -30C based on the 00Z GEFS.
The low temps will fall below zero across most of the region
with zero to 10 below zero readings in many locations, and 10 to
15 below or colder over the southern Greens, southern
Adirondacks, and the eastern Catskills. Wind chill readings will
start to get dangerous to life threateningly cold, especially
for the high terrain. Wind chill values will be -15 to -45F
below zero are possible late Sunday night into Monday morning,
as wind chill advisories/warnings will be needed later in time.
Monday...A frigid day is expected with still nasty winds chills
as the H500 upper level circulation moves across the region. A
strong sfc pressure gradient continues to be over the region
between high pressure over the OH Valley, and low pressure
moving into the Canadian maritimes. Some scattered lake enhanced
snow showers and upslope snow showers are possible. Highs will
only be in the single digits in the valley areas with below zero
readings over the mtns. Wind Chills head lines may be needed for
part of the day.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The long term period will be quite active with multiple chances for
precipitation, preceded by bitterly cold temperatures.
To start, Monday night will be frigid as low temperatures plummet to
zero degrees in the mid-Hudson valley to 20 below zero in the
Dacks. This airmass is at least 1 to 2 standard deviations below
normal and is associated with a deep upper trough that is progged to
pull away from the region at the start of this period. Tuesday
should remain dry as ridging both at the surface and upper levels
build into the forecast area. Southerly low level flow will also aid
in moderation of temperatures by Wednesday.
Precipitation chances return on Wednesday as energy both in the
northern and southern streams approach the northeast. In fact, it
looks like multiple pieces of energy in the southern stream will
continue to move along the upper ridge axis towards our area
Wednesday into Thursday. This would result in chances for mainly
snow and perhaps a wintry mix through this time frame. A strong cold
front is then progged to pass through Thursday night, leading to
colder temperatures to end the work week. Behind this frontal
passage, the upper trough deepens, which would lead to another shot
of dangerously cold air by next weekend.
It is worth noting that there are model differences regarding the
southern stream energy and timing of precipitation so stay tuned to
the forecast as models come into better focus.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Deteriorating flight conditions across the region as storm
approaches. Some light snow was already underway in portions of
the Mohawk Valley and into the Lake George Saratoga Region which
is impacting KGFL with MVFR-IFR conditions. These restrictions
will spread into KALB-KPSF-KPOU later this afternoon and remain
IFR/LIFR into tonight with periods of snow, possibly heavy at
times. Overnight, a transition zone of sleet and freezing rain
is expected to lift northward across KPOU-KALB-KPSF. For KPOU,
seems it may moderate just enough for a period of rain toward
sunrise Sunday.
Winds will generally be from the northerly direction at 10kts or
less through Sunday morning, then increase with gusts by late
morning. Aloft, LLWS potential increases overnight with
magnitudes at 30kts or greater which we have included with this
TAF forecast cycle.
Outlook...
Sunday Night: Low Operational Impact. Breezy Areas BS.
Martin Luther King Jr Day: Low Operational Impact. Breezy Slight Chance of SHSN.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Moderate Operational Impact. Likely RA...SN...SLEET.
Wednesday Night: Moderate Operational Impact. Likely SN...SLEET.
Thursday: Moderate Operational Impact. Likely SN.
&&
.HYDROLOGY...
A potent winter storm will impact the region today into Sunday
afternoon. The precipitation type is expected to be mainly
snow, with a wintry mix possible across the southern Berkshires,
southeast Catskills, mid Hudson Valley, southern Taconics, and
northwest Connecticut. Total QPF will generally be in the 1 to
1.5 inch range with some slightly higher amounts over the
southern most basins. This precipitation will not have an
immediate impact on area rivers and streams as it will be
frozen/freezing precipitation.
With the strong southeast flow, the tidal gauge at Poughkeepsie
may hit the caution stage late Sunday morning into the early
afternoon.
Very cold and mainly dry weather is expected Monday into
Tuesday. Another storm with snow or a wintry mix changing to
rain is expected late Tuesday night through Wednesday, although
precip amounts and precip types are still uncertain at this
time.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 4 PM this afternoon to 4 PM EST
Sunday for CTZ001-013.
NY...Winter Storm Warning from 4 PM this afternoon to 4 PM EST
Sunday for NYZ032-033-038>043-047>054-058>061-063>066-
082>084.
MA...Winter Storm Warning from 4 PM this afternoon to 4 PM EST
Sunday for MAZ001-025.
VT...Winter Storm Warning from 4 PM this afternoon to 4 PM EST
Sunday for VTZ013>015.
&&
SYNOPSIS...Wasula
NEAR TERM...NAS/Wasula
SHORT TERM...Wasula
LONG TERM...JLV
AVIATION...BGM
HYDROLOGY...Frugis/Wasula
www.weather.gov/albanyHazardous Weather Outlook National Weather Service Albany NY 546 AM EST Sat Jan 19 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-201200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 546 AM EST Sat Jan 19 2019 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST SUNDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. The combination of gusty winds and a bitterly cold airmass will lead to dangerous to life-threatening wind chill values Sunday night into Monday, and also again Monday night into Tuesday. Wind Chill Advisories or Warnings will be needed. Another storm system will bring mixed precipitation to the region including snow, sleet, freezing rain and rain Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snow and ice accumulations to the National Weather Service.
The national radar mosaic for the moment the first event began.
2 winter storm, 2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794747, 794748, 794749, 794750.